Colorado, 2014

High Wind in Colorado, November 25, 2014

November 25, 2014 · NWS BOU · 2 events in 2 counties and zones

High winds developed in the Front Range Foothills. Peak wind gusts included: 86 mph, 7 miles west of Boulder; 83 mph, 2 miles south-southeast of Gold Hill; 81 mph, 8 miles northeast of Four Corners; with 75 mph, 2 miles southwest of Rocky Flats Open Space.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in the Front Range Foothills. Peak wind gusts included: 86 mph, 7 miles west of Boulder; 83 mph, 2 miles south-southeast of Gold Hill; 81 mph, 8 miles northeast of Four Corners; with 75 mph, 2 miles southwest of Rocky Flats Open Space.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 25, 4:08 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 25, 4:08 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
408 AM MST TUE NOV 25 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 407 AM MST TUE NOV 25 2014

CROSS MOUNTAIN FLOW AND PRESSURE GRADIENTS ARE INCREASING EARLY
THIS MORNING AND WILL CONTINUE TO DO SO UNTIL AROUND NOON. THE
CROSS MOUNTAIN COMPONENT STRENGTHENS TO AROUND 50 KTS TODAY AND A
WELL DEFINED MOUNTAIN TOP STABLE LAYER WILL PROMOTE DEVELOPMENT OF
A HIGHLY AMPLIFIED MOUNTAIN WAVE. IN ADDITION...AS THE UPPER
LEVEL JET MAX PASSES OFF TO OUR NORTH BY 15Z-18Z...WE WILL ALSO BE
GETTING IN SUBSIDENT PORTION OF THE UPPER JET WHICH IS ALSO
FAVORABLE FOR HIGH WINDS...WHILE AT THE SAME TIME CROSS MOUNTAIN
PRESSURE GRADIENTS MAX OUT WITH DP/DN VALUES REACHING 225-250
WHICH IS VERY HIGH. THIS ALL PROMOTES A POTENTIALLY DAMAGING HIGH
WIND EVENT IN/NEAR THE FRONT RANGE FOOTHILLS TODAY...MOST LIKELY
PEAKING AROUND 18Z. GIVEN THE ABOVE MENTIONED PARAMETERS...A
COUPLE OF THE FAVORED HIGH WIND SPOTS COULD SEE GUSTS REACH 90-100
MPH.

WITH REGARD TO MOUNTAIN SNOW...THE LAPSE RATES ARE QUITE POOR FOR
MOST OF THE DAY WITH READINGS NEAR 3-4 C/KM. OROGRAPHIC SNOW
MODELS PRODUCES ONLY VERY LIGHT SNOW WITH THESE LAPSE RATES AS
VERTICAL MOTION RESPONSE TO OROGRAPHY IS POOR. HOWEVER...GIVEN THE
PROXIMITY OF THE UPPER LEVEL JET MOVING OVERHEAD ALWAYS HAVE TO
MAINTAIN SOME CAUTION SO GOING FORECAST IS ON TRACK. THERE IS ALSO
SOME IMPROVEMENT IN LAPSE RATES BY EVENING...SO 4-8 INCH AMOUNTS
FOR THE FRONT RANGE MOUNTAINS INTO SUMMIT COUNTY LOOKS
GOOD...WHILE RABBIT EARS PASS AREA COULD VERY WELL SEE ANOTHER
6-12 INCHES. WINTER WEATHER ADVISORY ALREADY ISSUED THROUGH
TONIGHT AND COULD SEE LOCAL BLIZZARD CONDITIONS DEVELOP IN EXPOSED
AREAS DUE TO STRENGTH OF WIND.

OTHER CONCERN IS THREAT OF SNOW ON THE PLAINS TONIGHT. CROSS
SECTIONS ALL POINT TO EITHER A SHALLOW LAYER OF POTENTIAL
INSTABILITY OR AT THE VERY LEAST A SHALLOW LAYER OF SLANTWISE
CONVECTION WITH PRESENCE OF CONDITIONAL SYMMETRIC INSTABILITY.
THERE IS ALSO A BACKDOOR COLD FRONT NOW SHOWN TO SLIP ALL THE WAY
BACK TO DENVER TOWARD MIDNIGHT SO ANYWHERE ALONG AND BEHIND THAT
FRONT THE SHALLOW UPSLOPE COULD BE ENOUGH TO PRODUCE SNOWFALL.
HAVE INCREASED POPS OVER THE PLAINS...WITH THE MOST LIKELY AREA TO
SEE AT LEAST SOME LIGHT SNOW ACCUMULATION OF AN INCH OR TWO
POSSIBLE FROM NORTHERN WELD COUNTY TOWARD FORT MORGAN. AGAIN...
CANT RULE OUT SNOW MAKING IT ALL THE WAY BACK TO DENVER SO
INTRODUCED SOME POPS CLOSER TO THE FRONT RANGE AS WELL.

WINDS SHOULD GRADUALLY DECREASE THIS EVENING AS MOUNTAIN TOP
STABLE LAYER LIFTS AND FLOW ALOFT/GRADIENT SLOWLY RELAX.

TEMPERATURES A WILD CARD TODAY WITH RATHER THICK MID/HIGH LEVEL
CLOUD DECK BUT STRONG DOWNSLOPE COMPONENT IN PLAY. SHAVED A FEW
DEGREES OFF MAINLY IN LOW LYING AREAS GIVEN CURRENT COLD TEMPS
AND THICKENING OF CLOUDS. THIS COULD ALSO AFFECT WIND PATTERNS ON
THE PLAINS AS WELL.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 407 AM MST TUE NOV 25 2014

NW FLOW ALOFT WILL CONTINUE ON WED WITH A GRADUAL DECREASE IN
MOISTURE IN THE MTNS.  LIGHT OROGRAPHIC SNOWS WILL CONTINUE IN THE
MORNING BUT SHOULD DIMINISH BY AFTN.  OVER NERN CO BACKSIDE OF UPPER
LEVEL JET WILL STILL BE OVER THE PLAINS IN THE MORNING AND WITH WEAK
UPSLOPE FLOW BEHIND FNT THERE WILL BE A CHC OF MORNING SNOW. AT
THIS TIME WILL KEEP BEST CHC EAST OF I-25. AS FAR AS WINDS THEY
WILL REMAIN GUSTY IN THE MTNS AND HIGHER FOOTHILLS HOWEVER THREAT
OF ADDITIONAL HIGH WINDS LOOK LOW AT THIS TIME. HIGHS OVER NERN CO
WILL RANGE FM THE UPPER 40S TO NR 50 AT DENVER TO THE UPPER 30S TO
LOWER 40S OVER THE FAR NERN CORNER.

FOR THANKSGIVING AND FRI THE FLOW ALOFT WILL BECOME MORE WLY WITH
ONLY SOME HIGHER LEVEL MOISTURE MOVING ACROSS.  THUS WILL NOT
MENTION ANY PCPN.  WITH SFC LEE TROUGH OVER ERN COLORADO AND
DOWNSLOPE WLY LOW LVL FLOW SHOULD SEE ABV NORMAL TEMPS BOTH DAYS
ACROSS NERN CO WITH READINGS IN THE 60S.  AS FOR HIGH WIND POTENTIAL
IN THE MTNS AND FOOTHILLS ALTHOUGH THERE IS A DECENT MTN WAVE WED
NIGHT INTO THU COMPONENT ALONG WINDS ARE ONLY IN THE 35 TO 40 KT
RANGE.  HOWEVER FOR THU NIGHT INTO FRI COMPONENT ALONG WINDS ARE
FCST TO RANGE FM 50-60KTS SO HIGH WIND POTENTIAL WILL INCREASE.

BY SAT LITTLE CHANGE EXPECTED AS THE FLOW ALOFT WILL CONTINUE WLY
WITH CROSS-SECTIONS SHOWING MOISTURE CONFINED TO THE UPPER LVLS.
THUS WILL KEEP FCST DRY. ONCE AGAIN WILL LIKELY SEE GUSTY WINDS
IN THE MTNS AND FOOTHILLS. OVER NERN CO SHOULD SEE ANOTHER MID DAY
WITH TEMPS IN THE 60S. FOR SUN A CDFNT IS FCST MOVE INTO NERN CO
WHICH WILL DROP TEMPS BACK INTO THE 40S. CURRENT CROSS-SECTIONS
DO NOT SHOW MUCH MOISTURE WITH THE FNT SO WILL NOT MENTION ANY
PCPN. IN THE MTNS THE FLOW ALOFT WILL BE SWLY WITH ONLY SOME MID
AND HIGH LEVEL CLOUDS EXPECTED AND NO PCPN. ON MON SWLY FLOW ALOFT
WILL BE OVER THE AREA WITH NO PCPN EXPECTED. WILL KEEP HIGHS NEAR
SEASONAL LEVELS.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 407 AM MST TUE NOV 25 2014

MAIN CONCERN TODAY SURROUNDS WINDS. CHINOOK TYPE SETUP WILL FAVOR
KBJC WITH STRONG WINDS THROUGH THIS EVENING WITH POTENTIAL OF 50
PLUS KT GUSTS MAINLY 15Z-00Z. HOWEVER...EVEN AT KDEN AND
KAPA THE SLIGHTLY ENHANCED SOUTHWEST FLOW THIS MORNING MAY BECOME
QUITE GUSTY WITH POTENTIAL OF A FEW 35 KNOT PLUS WESTERLY
CROSSWINDS IF MOUNTAIN WAVES BREAK THROUGH. MAIN THREAT OF THOSE
STRONGER CROSSWINDS WOULD BE 16Z-00Z.

LATER TONIGHT...A COLD FRONT SHOULD BACK ACROSS THE FRONT RANGE
AIRPORTS BY 06Z WITH A BRIEF 1-3 HOUR WINDOW OF LOW LEVEL WIND
SHEAR GIVEN SHALLOW NATURE OF FRONT. CHANCE OF GENERALLY LIGHT
SNOW SHOWERS AND MVFR CEILINGS DEVELOPING BEHIND THE FRONT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST WEDNESDAY FOR COZ035-036-038-
039.

WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
WEDNESDAY FOR COZ031-033-034.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...RPK
AVIATION...BARJENBRUCH
Hazardous weather outlook, Nov 25, 5:37 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
537 AM MST TUE NOV 25 2014

COZ030>051-261245-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
537 AM MST TUE NOV 25 2014

...HIGH WIND WARNING IN AND NEAR FRONT RANGE FOOTHILLS THROUGH
TONIGHT...
...WINTER WEATHER ADVISORY NORTHERN AND CENTRAL MOUNTAINS THROUGH
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND POTENTIALLY DAMAGING WINDS WILL DEVELOP THIS MORNING
IN AND NEAR THE FRONT RANGE FOOTHILLS. PEAK WIND GUSTS ARE
EXPECTED TO REACH 75 TO 90 MPH IN WIND PRONE AREAS.

THE STRONG AND GUSTY WINDS WILL SPREAD EASTWARD ACROSS MOST OF
THE FRONT RANGE URBAN CORRIDOR LATER TODAY...BUT WIND SPEEDS OF
15 TO 25 MPH WITH GUSTS AROUND 35 MPH WILL BE MORE COMMON EAST OF
I-25.

IN THE MOUNTAINS...LIGHT SNOW WILL COMBINE WITH VERY STRONG WINDS
TO PRODUCE BLOWING SNOW...POOR VISIBILITIES...AND HAZARDOUS WINTER
TRAVEL CONDITIONS. ANOTHER 4 TO 8 INCHES OF SNOW CAN BE EXPECTED
BY WEDNESDAY MORNING...WITH 6 TO 12 INCH AMOUNTS IN THE MOUNTAINS FROM
THE RABBIT EARS PASS AREA NORTHWARD. LATER TONIGHT A BAND OF SNOW
IS EXPECTED TO DEVELOP ON THE NORTHEAST PLAINS. LOCAL SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE WHERE THIS BAND SETS
UP...AT THIS TIME MOST LIKELY FROM WELD COUNTY TOWARD THE FORT
MORGAN AND LIMON AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL DIMINISH IN THE MOUNTAINS ON WEDNESDAY WITH ONLY A
FEW INCHES OF ACCUMULATION. HOWEVER GUSTY WINDS WILL PRODUCE AREAS
OF BLOWING SNOW. OVER NORTHEAST COLORADO THERE WILL BE A CHANCE
OF SNOW SHOWERS IN THE MORNING. WINDS OF 20 TO 35 MPH WITH GUSTS
TO 60 MPH WILL BE POSSIBLE IN THE FOOTHILLS AND MOUNTAINS.

FOR THANKSGIVING DAY THROUGH SATURDAY IT WILL BE DRY. TEMPERATURES
WILL BE AROUND 15 DEGREES ABOVE NORMAL OVER NORTHEAST COLORADO
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF MOUNTAIN SNOWFALL OR GUSTY WINDS IN
EXCESS OF 60 MPH WOULD BE APPRECIATED.

BARJENBRUCH/RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 25, 7:15 AM MST to 3:41 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 25, 7:15 AM MST to 3:41 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550126, 550127.